Wyoming, 2022

Damaging Wind in Wyoming, April 28, 2022

April 28, 2022 · NWS RIW · 1 event in 1 county or zone

A shower moved over the Greybull airport and produced a 59 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shower moved over the Greybull airport and produced a 59 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 28, 3:22 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 28, 3:22 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
422 PM MDT Thu Apr 28 2022

.SHORT TERM...(This evening through Friday night)
Issued at 225 PM MDT Thu Apr 28 2022

An energetic shortwave trough in the Intermountain West is moving
toward WY today, with the trough axis not pushing into western WY
until 12Z Friday. Ahead of this system, mid-level moisture is
increasing with good difluent flow from northern UT into SE Idaho,
giving rise to showers that are moving over western WY. With mid-
level cooling and instability in the sector east of the trough,
conditions are setting up this afternoon for scattered showers and
thunderstorms, as outlined by the SPC Day 1 Convective Outlook.
The storms should first start over southwest and west- central WY
and the NW half of the Wind River mountains, and move
northeastward. Something of a boundary has established along the
continental divide, making for a nice split between dry warm air
with moderate southwest wind to the south, and moist cooler air
with easterly flow to the north. This afternoon, high resolution
models are indicating additional storms initiating around the
South Pass area to moving into the Wind River Basin, as well as
storms developing on the eastern side of the Absarokas and moving
over the Bighorn Basin. During the early evening, a similar
pattern will establish over the southern Bighorns with storms
again moving northeast. Given the instability and profiles, the
storms will not only be capable of producing brief heavy rain, but
also some small hail and gusty outflow winds over 40 mph. With
the trough still to the west and drier air pushing up from the
south, the showers and thunderstorms will move into northern WY
during the evening hours and after sunset. The best chance of hail
and stronger winds should be across central WY nearer the
boundary, while storms over northern WY are likely to produce
heavier rainfall amounts.

Around midnight, the storms should have moved out of the forecast
area, However, at the same time, the back side of the system will
start pushing from eastern ID into western WY. Thus, showers,
both rain and snow, will increase by sunrise Friday morning along
with gusty west-northwest winds. Snow levels will drop to the
western valley floors Friday morning for some accumulating snow.
The western mountains could see more than 6 inches, but this will
be at the higher elevations, with lesser amounts below 8000ft. The
western valleys could see 1-2 inches, but not much will stick on
roadways. Winds will also shift to the northwest in the northern
WY basins as pressure rises help winds of 15 to 25 mph to gust up
to 40 mph during the afternoon. Lower elevations east of the
divide are likely to see rain/snow showers during the day as very
moist NNE flow continues for a period. Overall, this should be a
good precipitation event for much of northern WY with many
mountains areas picking up more than half an inch, and lower
elevations perhaps 0.25". Precipitation will decrease Friday night
into Saturday morning, with lingering showers most prevalent on
the Bighorns and from Johnson into Natrona County. Skies will
clear somewhat over western WY Friday night, though high clouds
from the next system on Sunday will start moving into NW WY.

.LONG TERM...(Saturday through Thursday)
Issued at 225 PM MDT Thu Apr 28 2022

On Saturday, the region will sit under a shortwave ridge, between
two distinct shortwave troughs. A few lingering showers are
possible over Johnson county as Friday's system exits east over
the Plains. Given the clear skies and rising geopotential heights,
temperatures should increase about 5 degrees compared to Friday,
and will approach seasonal normals.

Models are beginning to get a better grasp on Sunday's shortwave
weather system, but the juxtaposition of this low between two
other upper lows continues to cause lesser-than-normal confidence
in the Day 4 forecast. The low center does seem to remain south of
Wyoming, which could lead to some beneficial rain showers for
southwest and south central Wyoming. PVA aloft from the northwest
will keep rain chances in the forecast through Monday. Both Sunday
and Monday remain near-normal temperature-wise.

As mentioned, there are still questions regarding timing details
for a larger system that is forecast to move through Tuesday to
Wednesday of next week. The GFS is more progressive, and keeps the
system further north, leading to the greatest precipitation in
central and southern Montana, whereas the EC has a more southern
track which would be more of a direct hit for Wyoming, perhaps
bringing some additional moisture to the southwestern portion of
the state. Will continue to monitor this timeframe.

Models diverge further by the end of next week; therefore, have
stuck with model consensus for this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 415 PM MDT Thu Apr 28 2022

The region will remain under an active weather pattern over the next
24 to 36 hours, with VFR to IFR conditions occurring, depending on
location and timing.

Scattered rain showers continue this evening, moving from southwest
to northeast. Most locations don't have a definite "best time" for
rain, and despite multiple rounds of showers, showers will generally
be short-lived in nature. With 100 to 300 J/kg of CAPE through
sunset, isolated thunderstorms are also possible, but frequent
lightning-bearing storms are not expected for any location.
Thunderstorms end shortly after sunset.

Overnight into Friday morning, showers will continue. Winds switch
to northerly in the northern portions of the state, and this could
cause some low stratus and MVFR conditions. By the late morning to
early afternoon on Friday, northwesterly winds prevail at the
surface, with 25 to 35 kt gusts being common for most. Localized
higher gusts are possible, especially in the typically windy
locations. Cooler temperatures may allow low elevation showers to
consist of melting snow rather than pure rain, but accumulations are
not expected given the warm ground and high sun angle.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 225 PM MDT Thu Apr 28 2022

Clouds are increasing from the southwest today, with increasing
moisture moving in ahead of a storm system. Showers will increase
over western WY this afternoon, and showers and thunderstorms will
develop north of a line roughly from Kemmerer to South Pass, and
over to Casper. South of this line, it will be warm and drier with
gusty SSW wind. Along and just north of the line, the storms
could produce brief heavy rain, small hail, and gusty wind.
Northern WY will also see showers and thunderstorms later in the
day and into the evening, with heavier precipitation amounts
likely. As the storm system moves through overnight, colder air
will push in from the northwest to bring snow, first to western
WY, and then rain/snow mix to the rest of the area Friday
afternoon and evening. Higher elevations in the western mountains
could see 6+ inches, with 1-2 in the western valleys early Friday
morning. Strong and brisk WNW wind will develop Thursday, with
gusts 30-40 mph common across much of the area. Saturday will
generally clear out with near or below normal temperatures and
drier conditions, with another storm moving through the area on
Sunday for more cold, rain/snow, and wind, with SW WY potentially
seeing the higher amounts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
FIRE WEATHER...McDonald
Hazardous weather outlook, Apr 28, 2:58 AM MST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
358 AM MDT Thu Apr 28 2022

WYZ001>020-022>030-291200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
358 AM MDT Thu Apr 28 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated thunderstorms this afternoon and evening, some with small
hail and strong wind gusts. Snow in the mountains tonight, some
snow possible in the western valleys late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...A chance of rain showers with snow in the mountains.
Isolated thunderstorms possible.

Monday through Wednesday...A chance of rain showers and mountain
snow. Isolated thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 28, 12:05 PM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
105 PM MDT Thu Apr 28 2022

WYZ002-003-005-007-014>020-022-025>028-290000-
Absaroka Mountains-Cody Foothills-Southwest Big Horn Basin-
Owl Creek and Bridger Mountains-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-
Including the cities of Clark, Cody, Meeteetse, Thermopolis,
Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper,
Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville,
Rock Springs, and Green River
105 PM MDT Thu Apr 28 2022

...Scattered Showers and Thunderstorms Today...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Scattered showers and thunderstorms. Some storms may
  become strong and produce brief heavy rain, hail around half an
  inch, and gusty outflow winds over 40 mph.

* WHERE...Southwest WY into central and north-central WY.

* WHEN...This afternoon through 6 PM.

* ADDITIONAL DETAILS...Marginally severe thunderstorms are
  possible today across portions of central Wyoming. Be alert to
  potentially rapidly-changing weather conditions.

McDonald

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
April 28, 5:55 PM MST
Where
Big Horn County, Greybull Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020660.